Kansas, 2011

Tornadoes and Hail in Kansas, April 14, 2011

April 14, 2011 · NWS ICT · 32 events in 11 counties and zones

A powerful spring storm system over the Rocky mountains moved east and strengthened across the High Plains on April 14, 2011. Thunderstorms rapidly developed by mid-afternoon along a dryline extending from southern Kansas to Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful spring storm system over the Rocky mountains moved east and strengthened across the High Plains on April 14, 2011. Thunderstorms rapidly developed by mid-afternoon along a dryline extending from southern Kansas to Texas. With abundant instability and wind shear, the storms became severe and moved rapidly northeast across central and southeast Kansas. Thunderstorms initially developed near the intersection of the dry air behind the dryline and the moisture which surged north from the Gulf of Mexico. The line of severe thunderstorms produced a few brief tornadoes, several funnel clouds, quarter to tennis ball sized hail, and 70 mph winds during the evening of Thursday, April 14th, 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 14, 2:00 PM CST, 50 minutes earlier.

Area forecast discussion, Apr 14, 2:00 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT THU APR 14 2011

.DISCUSSION...

FORECAST HIGHLIGHTS/CONCERNS FOCUS AROUND SEVERE WEATHER OUTBREAK
THROUGH THIS EVENING...AND VERY STRONG NORTHWEST WINDS FRIDAY

THINKING HAS CHANGED LITTLE SURROUNDING SEVERE WEATHER OUTBREAK
THIS AFTERNOON/EVENING. THINKING SEVERE STORMS ARE LIKELY
GENERALLY ALONG AND EAST/NORTHEAST OF A LINE EXTENDING FROM
WELLINGTON TO WICHITA TO HUTCHINSON TO RUSSELL...AS STRONG
SHORTWAVE TROUGH APPROACHES FROM THE WEST. DESPITE DEWPOINTS
STRUGGLING TO REACH 60 DEGREES...STRONG FORCING...AMPLE
SHEAR...STEEP LAPSE RATES AND MODEST INSTABILITY WILL LIKELY
RESULT IN SEVERE STORMS. LOCATIONS GENERALLY SOUTHEAST OF THE
TURNPIKE...ESPECIALLY CLOSER TO THE OKLAHOMA BORDER...LIKELY HAVE
THE GREATEST POTENTIAL TO SEE HIGHER END SEVERE WEATHER DUE TO
BETTER SHEAR AND INSTABILITY...INCLUDING THE RISK FOR STRONG/LONG
TRACKED TORNADOES...VERY LARGE HAIL AND DAMAGING WINDS. WOULD LIKE
TO SEE HIGHER DEWPOINTS FOR STRONG TORNADOES...BUT THINK THE
THREAT IS STILL THERE GIVEN FORCING AND SHEAR. THE BEST CHANCES
FOR STRONG/LONG TRACKED TORNADOES WILL LIKELY BE OVER
EASTERN/NORTHEAST OKLAHOMA WHERE BEST SHEAR/INSTABILITY COMBO WILL
BE LOCATED. LOCATIONS GENERALLY NORTHWEST OF THE TURNPIKE SHOULD
ALSO SEE STRONG/SEVERE STORMS DESPITE LOWER INSTABILITY...DUE TO
STRONG FORCING AND SHEAR. DESPITE MARGINAL DEWPOINTS...STEEP LAPSE
RATES IN CONJUNCTION WITH STRONGLY BACKED LOW-LEVEL FLOW MAY
RESULT IN A FEW SHORT-LIVED/WEAKER TORNADOES...ALONG WITH THE
THREAT FOR LARGE HAIL/DAMAGING WINDS. SEVERE THREAT SHOULD WANE
THROUGH THE EVENING FROM WEST TO EAST...EXITING SOUTHEAST KANSAS
BY MIDNIGHT.

AS THE SYSTEM CONTINUED TO STACK/BOMB OUT...AREAS OF RAIN SHOWERS
WILL EXPAND/INCREASE WEST TO EAST ACROSS THE AREA AFTER
MIDNIGHT...WITH POTENTIALLY A RAIN/SNOW MIX LATE TONIGHT-EARLY
FRIDAY MORNING OVER CENTRAL KS. MARGINAL TEMPERATURES WILL PRECLUDE
ANY ACCUMULATIONS. THE BIG STORY WILL BE THE VERY STRONG NORTHWEST
WINDS OVERSPREADING THE AREA FROM THE NORTHWEST FRIDAY MORNING
THROUGH EVENING. CONCERNED THAT EXTENSIVE CLOUDS WILL INHIBIT MIXING
SOME. HOWEVER...VERY TIGHT PRESSURE GRADIENT AND AT LEAST SOME
MIXING SHOULD ALLOW WINDS TO INCREASE 35-45 MPH...WITH GUSTS OF
50-60 MPH...STRONGEST WEST OF I-135. CONSEQUENTLY...HOISTED A HIGH
WIND WARNING WEST OF I-135...NOT INCLUDING WICHITA. NIGHT SHIFT MAY
NEED TO EXPAND ANOTHER ROW OF COUNTIES EAST TO INCLUDE THE I-135
CORRIDOR IF CONFIDENCE INCREASES. WIND ADVISORY IN EFFECT FARTHER
EAST TO INCLUDE MUCH OF SOUTHEAST/EAST-CENTRAL KANSAS.

LOOKING AT RATHER CHILLY TEMPERATURES EARLY SATURDAY MORNING...WHICH
COULD APPROACH THE FREEZING MARK GENERALLY WEST OF THE FLINT HILLS.
HOWEVER...FROST POTENTIAL MAY BE MITIGATED DUE TO CONTINUED
NORTHWEST WINDS.

GFS/ECMWF CONSENSUS WOULD SUGGEST THE MONDAY/TUESDAY TIMEFRAME COULD
BE ESPECIALLY ACTIVE...AS SHORTWAVE ENERGY APPROACHES FROM THE WEST
INTERACTING WITH RETURNING GULF MOISTURE. CONSENSUS WOULD SUGGEST
WELL BELOW NORMAL TEMPERATURES NORTH OF THE FRONT OVER CENTRAL
KANSAS TUESDAY...WITH CONTINUED BELOW NORMAL TEMPERATURES AREAWIDE
WEDNESDAY. THINKING THE POTENTIAL EXISTS FOR AT LEAST MID 30S
TEMPERATURES OVER MAINLY CENTRAL KANSAS EARLY WEDNESDAY MORNING.

ADK

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN HAZARDS: THUNDERSTORMS AND STRATUS...THEN STRONG WINDS FRIDAY.

UPPER LEVEL STORM SYSTEM WILL INTENSIFY AS IT EMERGES FROM CO/NM
TO OVER KS THIS AFTERNOON INTO FRIDAY. MOISTURE WILL CONTINUE TO
GET DRAWN RAPIDLY NORTHWARD INTO CENTRAL/EASTERN KS AHEAD OF THE
STORM SYSTEM. SCATTERED CONVECTION PROGGED TO DEVELOP INITIALLY
OVER CENTRAL KS EARLY THIS AFTERNOON...POSSIBLY AFFECTING
RSL/SLN/HUT. OTHER SEVERE THUNDERSTORMS EXPECTED TO DEVELOP JUST
EAST OF DRYLINE LATE THIS PM/EVE...ACROSS THE FLINT HILLS AND SERN
KS. CNU WILL LIKELY BE AFFECTED BY THIS ACTIVITY...WHILE ICT WILL
BE ON THE WESTERN EDGE AND MAY NOT GET THUNDERSTORMS. STRATUS OVER
EASTERN CO/WESTERN KS/SWRN NE WILL WRAP SOUTHEASTWARD AROUND THE
UPPER LOW INTO CENTRAL/SOUTH CENTRAL KS TONIGHT INTO FRIDAY.
STRONG/GUSTY NW WINDS WILL DEVELOP FRIDAY WITH GUSTS OF 40-45 KT
EXPECTED ALONG/W OF I-135...AFFECTING RSL/SLN/HUT/ICT.

JMC

&&

.FIRE WEATHER...

VERY STRONG NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS OF 50-60
MPH SHOULD SEND THE GRASSLAND FIRE DANGER INTO THE VERY HIGH TO
EXTREME CATEGORY MAINLY ALONG/WEST OF I-135 FRIDAY. DID NOT ISSUE
A FIRE WEATHER WATCH THOUGH DUE TO THE POSSIBILITY OF NUMEROUS RAIN
SHOWERS ACROSS THE AREA...ALONG WITH WELL BELOW NORMAL
TEMPERATURES...WHICH WOULD TEND TO GREATLY LESSEN THE FIRE DANGER.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    41  50  34  66 /  40  60  10  10
HUTCHINSON      40  48  32  66 /  50  70  10  10
NEWTON          42  48  33  64 /  50  60  10  10
ELDORADO        43  49  33  64 /  30  60  10  10
WINFIELD-KWLD   42  52  34  67 /  30  40  10  10
RUSSELL         36  46  30  66 /  70  70  10  10
GREAT BEND      36  47  30  67 /  70  70  10  10
SALINA          44  47  32  65 /  60  70  20  10
MCPHERSON       41  47  32  65 /  60  70  10  10
COFFEYVILLE     45  54  37  65 /  90  60  20  10
CHANUTE         45  53  36  64 /  90  70  20  10
IOLA            45  53  35  63 /  90  70  20  10
PARSONS-KPPF    45  54  36  64 /  90  60  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM TO 9 PM CDT FRIDAY FOR KSZ049-051>053-
068-069-083-092-093.

HIGH WIND WARNING FROM 8 AM TO 9 PM CDT FRIDAY FOR KSZ032-033-
047-048-050-067-082-091.

&&
Hazardous weather outlook, Apr 14, 2:34 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT THU APR 14 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
334 PM CDT THU APR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE STORMS ARE LIKELY THROUGH THE EVENING HOURS FOR MOST OF
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS...GENERALLY EAST OF A
LINE EXTENDING FROM ARKANSAS CITY TO WICHITA...TO HUTCHINSON TO
RUSSELL. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES WILL BE
POSSIBLE. HOWEVER...THE GREATEST RISK FOR SEVERE STORMS WILL BE
OVER SOUTHEAST KANSAS...MAINLY EAST OF THE TURNPIKE. BASEBALL SIZE
HAIL AND WINDS TO 75 MPH WILL BE POSSIBLE HERE...ALONG WITH THE
POTENTIAL FOR A FEW STRONG...LONG TRACKED TORNADOES. THE SEVERE
WEATHER THREAT WILL WANE DRAMATICALLY AFTER MIDNIGHT.

A MIX OF RAIN AND SNOW WILL BE POSSIBLE LATE TONIGHT OVER CENTRAL
KANSAS. ACCUMULATIONS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MIX OF RAIN AND SNOW MAY LINGER OVER CENTRAL KANSAS FRIDAY
MORNING. ACCUMULATIONS ARE NOT ANTICIPATED.

VERY STRONG NORTHWEST WINDS WILL OVERSPREAD ALL OF CENTRAL AND
SOUTH CENTRAL KANSAS ON FRIDAY. SUSTAINED WIND SPEEDS BETWEEN 35
AND 45 MPH...WITH GUSTS UP TO 55 MPH ARE LIKELY. CONSEQUENTLY...A
HIGH WIND WARNING HAS BEEN ISSUED FOR LOCATIONS WEST OF INTERSTATE
135...ALONG WITH A WIND ADVISORY FURTHER EAST TO INCLUDE MUCH OF
SOUTHEAST KANSAS.

THESE STRONG NORTHWEST WINDS ON FRIDAY WILL ELEVATE THE GRASSLAND
FIRE DANGER INTO THE VERY HIGH TO EXTREME CATEGORY FOR LOCATIONS
GENERALLY ALONG AND WEST OF INTERSTATE 135. HOWEVER...THE
POSSIBILITY FOR NUMEROUS RAIN SHOWERS MAY TEND TO LESSEN THE FIRE
DANGER. STAY TUNED.

TEMPERATURES EARLY SATURDAY MORNING COULD DROP TO NEAR FREEZING
OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...MAINLY ALONG
AND WEST OF THE FLINT HILLS. ANYONE WITH SENSITIVE OUTDOOR PLANTS
SHOULD STAY TUNED FOR SUBSEQUENT OUTLOOKS AND FORECASTS.

THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY NIGHT THROUGH TUESDAY
NIGHT. AT THIS TIME IT APPEARS STRONG AND SEVERE STORMS WILL BE
POSSIBLE...WITH LOCATIONS SOUTHEAST OF THE TURNPIKE HAVING THE
GREATEST RISK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EVENING
HOURS...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM
ARKANSAS CITY TO WICHITA...TO HUTCHINSON TO RUSSELL.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON/ADK

In the hours before

Special weather statement, Apr 14, 2:17 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CDT THU APR 14 2011

KSZ032-142045-
RUSSELL-
317 PM CDT THU APR 14 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 312 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR BUNKER HILL...OR 8 MILES EAST OF RUSSELL...AND MOVING NORTH AT
35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN
Special weather statement, Apr 14, 2:22 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CDT THU APR 14 2011

KSZ033-142045-
LINCOLN-
322 PM CDT THU APR 14 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN COUNTY...

AT 321 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR LINCOLN...AND MOVING NORTH AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN
Special weather statement, Apr 14, 2:33 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CDT THU APR 14 2011

KSZ048-050-142100-
ELLSWORTH-RICE-
333 PM CDT THU APR 14 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH AND RICE COUNTIES...

AT 330 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR CHASE...OR 23 MILES SOUTH OF ELLSWORTH...AND MOVING NORTH AT 35
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN

The radar

The Wichita radar (KICT), 127 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

21 hail, 6 thunderstorm wind, 5 tornado. Local standard time, as filed.

Hail, Ellsworth

When
April 14, 2:50 PM CST
Where
Ellsworth County, Lorraine
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.570, -98.320

The hail was reported by a KWCH-TV storm chaser.

Hail, Cowley

When
April 14, 2:50 PM CST
Where
Cowley County, 3.22 mi NNW of Silverdale
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.070, -96.930

Hail, Ellsworth

When
April 14, 2:55 PM CST
Where
Ellsworth County, 1.75 mi NW of Lorraine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.590, -98.340

Hail, McPherson

When
April 14, 3:08 PM CST
Where
McPherson County, 1.08 mi E of Mc Pherson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.370, -97.650

Hail, Ellsworth

When
April 14, 3:09 PM CST
Where
Ellsworth County, 0.69 mi S of Ellsworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.720, -98.230

Hail, Ellsworth

When
April 14, 3:14 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.740, -98.230

Hail, Cowley

When
April 14, 3:22 PM CST
Where
Cowley County, 0.69 mi N of Atlanta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.440, -96.770

Hail, Ellsworth

When
April 14, 3:31 PM CST
Where
Ellsworth County, 7.1 mi NNE of Kanopolis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.820, -98.120

Hail, Ellsworth

When
April 14, 3:40 PM CST
Where
Ellsworth County, 9.87 mi NNE of Kanopolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.859, -98.111

Hail, Lincoln

When
April 14, 3:40 PM CST
Where
Lincoln County, 10.79 mi WSW of Westfall
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.849, -98.172

The hail was covering the ground.

Hail, Butler

When
April 14, 3:44 PM CST
Where
Butler County, 0.69 mi N of Haverhill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.690, -96.880

Tornado, Saline

When
April 14, 3:45 PM CST to 3:50 PM CST
Where
Saline County, 1.95 mi N of Glendale to 3.53 mi N of Glendale
Rating
EF0
Path length
1.65 mi
Path width
60 yd
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
38.928, -97.864

Home took a glancing blow by a weak tornado. The tornado blew out the soffits and some shingles from both sides of the home. A shed on the back side of the property was blown about 25 feet to the northeast. Wrap around shingles and soffit material was found on the northwest and west quadrants of circulation and could not have been due to straight line winds. Home owner also saw small finger like funnel exiting property to the north.

Hail, Butler

When
April 14, 3:54 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.820, -96.860

Hail, Cowley

When
April 14, 3:57 PM CST
Where
Cowley County, 3.3 mi E of Cambridge
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.320, -96.610

Tornado, Cowley

When
April 14, 4:02 PM CST to 4:06 PM CST
Where
Cowley County, 10.59 mi NE of Cambridge to 12.64 mi NE of Cambridge
Rating
EF0
Path length
2.17 mi
Path width
125 yd
Reported by
Broadcast Media
Coordinates
37.440, -96.550

Large tornado touched down in a very remote location and did not produce any damage. The tornado dissipated shortly thereafter.

Hail, Butler

When
April 14, 4:06 PM CST
Where
Butler County, 5.31 mi NNW of El Dorado Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.940, -96.860

Hail, Chautauqua

When
April 14, 4:15 PM CST
Where
Chautauqua County, Chautauqua
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
37.020, -96.180

Tornado, Chautauqua

When
April 14, 4:16 PM CST to 4:18 PM CST
Where
Chautauqua County, 2.16 mi NE of Elgin to 2.65 mi NE of Elgin
Rating
EF0
Path length
0.5 mi
Path width
60 yd
Reported by
Trained Spotter
Coordinates
37.020, -96.250

Tornado briefly touched down in open field.

Tornado, Saline

When
April 14, 4:23 PM CST to 4:25 PM CST
Where
Saline County, 0.88 mi SE of New Cambria to 0.61 mi ESE of New Cambria
Rating
EF0
Path length
0.43 mi
Path width
60 yd
Reported by
Emergency Manager
Coordinates
38.870, -97.490

Thin rope like tornado touched down in an open field just to the east of town and moved to the north.

Hail, Chautauqua

When
April 14, 4:30 PM CST
Where
Chautauqua County, Sedan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.130, -96.180

In twenty minutes 0.91 inches of rain fell as well.

Thunderstorm Wind, Chautauqua

When
April 14, 4:30 PM CST
Where
Chautauqua County, Peru
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.080, -96.100

An off duty National Weather Service employee estimated the wind from the rear flank downdraft.

Hail, Chautauqua

When
April 14, 4:35 PM CST
Where
Chautauqua County, Sedan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.130, -96.180

Hail, Elk

When
April 14, 4:37 PM CST
Where
Elk County, 0.55 mi W of Elk Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.370, -96.190

Thunderstorm Wind, Greenwood

When
April 14, 4:50 PM CST
Where
Greenwood County, Piedmont
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.620, -96.370

An amateur radio volunteer reported the gust.

Hail, Montgomery

When
April 14, 5:02 PM CST
Where
Montgomery County, 0.88 mi NE of Elk City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.290, -95.910

Hail, Greenwood

When
April 14, 5:10 PM CST
Where
Greenwood County, 5.51 mi E of Eureka
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.831, -96.200

A KWCH-TV storm chaser also reported a wall cloud with the storm.

Tornado, Cowley

When
April 14, 5:11 PM CST to 5:12 PM CST
Where
Cowley County, 10.59 mi NE of Cambridge to 10.81 mi NE of Cambridge
Rating
EF0
Path length
0.24 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.440, -96.550

Tornado briefly touched down in a very remote area. Report via KAKE television.

Thunderstorm Wind, Montgomery

When
April 14, 5:25 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
61 kt (70 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
37.230, -95.710

A trained weather spotter reported 8 inch diameter tree limbs down.

Hail, Montgomery

When
April 14, 5:29 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.230, -95.710

Thunderstorm Wind, Labette

When
April 14, 5:48 PM CST
Where
Labette County, 0.64 mi ENE of Parsons Tri City Arp
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.332, -95.509

A trained spotter reported 60 mph winds with gusts to 75 mph.

Thunderstorm Wind, Montgomery

When
April 14, 5:48 PM CST
Where
Montgomery County, 0.74 mi E of Independence
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.231, -95.707

A KWCH-TV storm chaser reported 5 to 6 inch diameter tree limbs down.

Thunderstorm Wind, Labette

When
April 14, 5:48 PM CST
Where
Labette County, 0.56 mi SE of Dennis to 1.17 mi SSE of Parsons
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.345, -95.412

Multiple reports of 60 to 70 mph winds from Dennis to Parsons.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303721, 303728, 303722, 303724, 303725, 303726, 303727, 303730, 303732, 303764, 303733, 285540, 303765, 303766, 285542, 303768, 303772, 285544, 285545, 303773, 303774, 304255, 304256, 304257, 304258, 304260, 285547, 304261, 304262, 304264, 304265, 304266.